Index theory for heteroclinic orbits of Hamiltonian systems

  • Xijun HuEmail author
  • Alessandro Portaluri


Index theory revealed its outstanding role in the study of periodic orbits of Hamiltonian systems and the dynamical consequences of this theory are enormous. Although the index theory in the periodic case is well-established, very few results are known in the case of homoclinic orbits of Hamiltonian systems. Moreover, to the authors’ knowledge, no results have been yet proved in the case of heteroclinic and halfclinic (i.e. parametrized by a half-line) orbits. Motivated by the importance played by these motions in understanding several challenging problems in Classical Mechanics, we develop a new index theory and we prove at once a general spectral flow formula for heteroclinic, homoclinic and halfclinic trajectories. Finally we show how this index theory can be used to recover all the (classical) existing results on orbits parametrized by bounded intervals.

Mathematics Subject Classification

53D12 58J30 34C37 37C29 



We thank the anonymous referee for fixing some typos and for the comments that improved the presentation of the paper. We are grateful to proff. Nils Waterstraat, Jacobo Pejsachowicz and Chaofeng Zhu, for many stimulating discussions on this subject.


  1. 1.
    Abbondandolo, A., Majer, P.: Ordinary differential operators in Hilbert spaces and Fredholm pairs. Math. Z. 243(3), 525–562 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Atiyah, M.F., Patodi, V.K., Singer, I.M.: Spectral asymmetry and Riemannian geometry. III. Math. Proc. Camb. Philos. Soc. 79(1), 71–99 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Abbondandolo, A., Portaluri, A., Schwarz, M.: The homology of path spaces and Floer homology with conormal boundary conditions. J. Fixed Point Theory Appl. 4(2), 263–293 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Arnol’d, V. I.: On a characteristic class entering into conditions of quantization. (Russian) Funkcional. Anal. i Priloz̆en. 1:1–14 (1967)Google Scholar
  5. 5.
    Arnol’d, V.I.: Sturm theorems and symplectic geometry. (Russian) Funktsional. Anal. i Prilozhen. 19 (4): 1–10, 95 (1985)Google Scholar
  6. 6.
    Barutello, V., Jadanza, R.D., Portaluri, A.: Linear instability of relative equilibria for n-body problems in the plane. J. Differ. Equ. 257(6), 1773–1813 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Barutello, V., Jadanza, R.D., Portaluri, A.: Morse index and linear stability of the Lagrangian circular orbit in a three-body-type problem via index theory. Arch. Ration. Mech. Anal. 219(1), 387–444 (2016)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Barutello, V., Hu, X., Portaluri, A. Terracini, S.: An index theory for asymptotic motions under singular potentials. Preprint available on
  9. 9.
    Booss-Bavnbek, B., Lesch, M., Phillips, J.: Unbounded Fredholm operators and spectral flow. Can. J. Math. 57(2), 225–250 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Cappell, S.E., Lee, R., Miller, E.Y.: On the Maslov index. Commun. Pure Appl. Math 47(2), 121–186 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Chen, C.-N., Hu, X.: Maslov index for homoclinic orbits of Hamiltonian systems. Ann. Inst. H. Poincaré Anal. Non Linéaire 24(4), 589–603 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Fitzpatrick, P.M., Pejsachowicz, J., Recht, L.: Spectral flow and bifurcation of critical points of strongly-indefinite functionals. I. Gen. Theory. J. Funct. Anal. 162(1), 52–95 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Fitzpatrick, P.M., Pejsachowicz, J., Stuart, C.A.: Spectral flow for paths of unbounded operators and bifurcation of critical points. Preprint (2006)Google Scholar
  14. 14.
    Floer, A.: Morse theory for Lagrangian intersections. J. Differ. Geom. 28(3), 513–547 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Floer, A.: The unregularized gradient flow of the symplectic action. Commun. Pure Appl. Math 41(6), 775–813 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Floer, A.: A relative Morse index for the symplectic action. Commun. Pure Appl. Math 41(4), 393–407 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Giambò, R., Piccione, P., Portaluri, A.: Computation of the Maslov index and the spectral flow via partial signatures C. R. Math. Acad. Sci. Paris 338(5), 397–402 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Gohberg, I., Goldberg, S., Kaashoek, M.A.: Classes of Linear Operators, vol. I. Operator Theory: Advances and Applications, 49. Birkhäuser Verlag, Basel, pp. xiv+468 (1990)Google Scholar
  19. 19.
    Hu, X., Sun, S.: Index and stability of symmetric periodic orbits in Hamiltonian systems with application to figure-eight orbit. Commun. Math. Phys. 290, 737–777 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Hu, X., Sun, S.: Morse index and stability of elliptic Lagrangian solutions in the planar three-body problem. Adv. Math. 223(1), 98–119 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Hu, X., Long, Y., Sun, S.: Linear stability of elliptic Lagrangian solutions of the planar three-body problem via index theory. Arch. Ration. Mech. Anal. 213(3), 993–1045 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Hu, X., Ou, Y.: Collision index and stability of elliptic relative equilibrium in planar \(n\)-body problem. Commun. Math. Phys 348(3), 803–845 (2016)CrossRefzbMATHGoogle Scholar
  23. 23.
    Long, Y.: Index theory for symplectic paths with applications. Progress in Mathematics, vol. 207. Birkhäuser Verlag, Basel (2002)Google Scholar
  24. 24.
    Long, Y., Zhu, C.: Maslov-type index theory for symplectic paths and spectral flow (II). Chin. Ann. Math. Ser. B 21(1), 89–108 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Maslov, V.P.: Asymptotic methods and perturbation theory M.G.U., Moscow (1965)Google Scholar
  26. 26.
    Musso, M., Pejsachowicz, J., Portaluri, A.: A Morse index theorem for perturbed geodesics on semi-Riemannian manifolds. Topol. Methods Nonlinear Anal. 25(1), 69–99 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Musso, M., Pejsachowicz, J., Portaluri, A.: Morse index and bifurcation of \(p\)-geodesics on semi Riemannian manifolds. ESAIM Control Optim. Calc. Var. 13(3), 598–621 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Phillips, J.: Self-adjoint fredholm operators and spectral flow. Can. Math. Bull 39(4), 460–467 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Piccione, P., Portaluri, A., Tausk, D.V.: Spectral flow, Maslov index and bifurcation of semi-Riemannian geodesics. Ann. Global Anal. Geom 25(2), 121–149 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Rabier, P.J., Stuart, C.A.: Boundary value problems for first order systems on the half-line. Topol. Methods Nonlinear Anal 25(1), 101–133 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Robbin, J., Salamon, D.: Maslov index for paths. Topology 32(4), 827–844 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Robbin, J., Salamon, D.: The spectral flow and the Maslov index. Bull. London Math. Soc. 27(1), 1–33 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Waterstraat, N.: Spectral flow, crossing forms and homoclinics of Hamiltonian systems. Proc. Lond. Math. Soc. (3) 111(2), 275–304 (2015)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Yoshida, T.: Floer homology and splittings of manifolds. Ann. Math. (2) 134(2), 277–323 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Zhu, C., Long, Y.: Maslov-type index theory for symplectic paths and spectral flow (I). Chin. Ann. Math. Ser. B 20(4), 413–424 (1999)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Department of MathematicsShandong UniversityJinanThe People’s Republic of China
  2. 2.DISAFAUniversità degli Studi di TorinoTorinoItaly

Personalised recommendations